Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 276, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 12, 2018, 1:16 PM CST for Bay County, Gulf County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2018, 1:16 PM CST (19:16 UTC)
- Expired
- Nov 12, 2018, 1:42 PM CST
- In force
- 26 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bay County, FL, Gulf County, FL
The radar
The Eglin Afb radar (KEVX), 80 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 12, 11:46 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 411 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
345
WUUS52 KTAE 121916
SVRTAE
FLC005-045-122000-
/O.NEW.KTAE.SV.W.0276.181112T1916Z-181112T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
216 PM EST MON NOV 12 2018
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
West central Gulf County in the Panhandle of Florida...
Southeastern Bay County in the Panhandle of Florida...
* Until 300 PM EST/200 PM CST/.
* At 215 PM EST/115 PM CST/, a severe thunderstorm was located 7
miles south of Tyndall Air Force Base, or 14 miles south of
Callaway, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Callaway, Mexico Beach, Tyndall Air Force Base, Parker, Overstreet,
Davis Beach, Allanton, Wetappo and Beacon Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 800 PM EST/700 PM CST/ for
the Panhandle of Florida.
LAT...LON 2984 8544 2987 8549 2988 8549 2999 8567
3018 8556 3005 8530
TIME...MOT...LOC 1915Z 208DEG 18KT 2993 8558
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
38-GODSEY2 follow-up statements
908
WWUS52 KTAE 121929
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
129 PM CST MON NOV 12 2018
FLC045-121938-
/O.CAN.KTAE.SV.W.0276.000000T0000Z-181112T2000Z/
Gulf FL-
129 PM CST MON NOV 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GULF COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CST for the Panhandle
of Florida.
&&
LAT...LON 3018 8556 3009 8539 3007 8539 2995 8545
3004 8563
TIME...MOT...LOC 1928Z 196DEG 18KT 3002 8554
$$
FLC005-122000-
/O.CON.KTAE.SV.W.0276.000000T0000Z-181112T2000Z/
Bay FL-
129 PM CST MON NOV 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR SOUTHEASTERN BAY COUNTY...
At 128 PM CST, a severe thunderstorm was located over Tyndall Air
Force Base, or 9 miles south of Callaway, moving north at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Callaway, Tyndall Air Force Base, Wetappo, Davis Beach and Allanton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CST for the Panhandle
of Florida.
LAT...LON 3018 8556 3009 8539 3007 8539 2995 8545
3004 8563
TIME...MOT...LOC 1928Z 196DEG 18KT 3002 8554
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
38-GODSEY664
WWUS52 KTAE 121942
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
142 PM CST MON NOV 12 2018
FLC005-121952-
/O.CAN.KTAE.SV.W.0276.000000T0000Z-181112T2000Z/
Bay FL-
142 PM CST MON NOV 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BAY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM CST for the Panhandle
of Florida.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.
&&
LAT...LON 3018 8556 3009 8539 3007 8539 2995 8545
3004 8563
TIME...MOT...LOC 1939Z 208DEG 18KT 3008 8550
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 11:24 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Nov 12, 11:24 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1224 PM EST Mon Nov 12 2018
.AVIATION...
[Through 18Z Tuesday]
While a few breaks are possible, overall, MVFR cigs are expected
this afternoon and evening with cigs decreasing to IFR overnight.
Rain showers will persist across the ECP to DHN area with the
chance for TSRA increasing this afternoon. Showers/thunderstorms
will transition east tonight and affect TLH and ABY, but chances
are low that storms will hold together as far east as VLD. Weak
rotation has been noted with many of the storms offshore that are
transitioning to the coast and in addition, strong wind gusts will
be possible at DHN and ECP this afternoon.
&&
.PREV DISCUSSION [1034 AM EST]...
.NEAR TERM [Today Through Tonight]...
Quite a complicated pattern for today and tonight and still
considerable uncertainty on the strength of any thunderstorms that
development and overall coverage of rainfall.
Water vapor this morning shows a deepening trough over the desert
southwest with cyclogenesis occurring over eastern TX as well as
along the Gulf coast of TX/LA. This is in response to multiple
shortwaves riding SW to NE ahead of the trough. This secondary low
has a weak warm front stretched east with light showers developing
along it and starting to move onshore. As the atmosphere continues
to saturate, the isentropic lift ahead of the low will start
developing light showers areawide and we're already starting to see
that as of 3AM (rain already being reported in SE AL and at Panama
City). Eventually the warm front will move north this afternoon
which will quickly raise dew points and temps but may also give the
area a brief break from the rainfall. I did attempt to show that in
the hourly POPS today- the increase this morning, followed by
isolated to scattered showers and then an increase again this
evening. The outlier may be SE AL which may stay in continuous
rainfall much of the day and night.
As the surface low starts to move northeast into Alabama, a more
organized line/area (depending what model you believe) will move in
from the west. The general consensus has this line moving into the
central FL Panhandle between 8-10PM and it mostly diminishing as it
gets close to Tallahassee by 1-2AM with just a few lingering showers
as it moves east. It looks like even though surface winds shift
northwesterly, winds at the mid levels and aloft remain
southwesterly, keeping continued lift and moisture over the area and
therefore, continued light rainfall.
In terms of thunderstorms and severity, SPC did put areas west of
Tallahassee in a Marginal Risk and parts of the central Fl Panhandle
in a Slight risk. Soundings are significantly capped today due to
mid level southerly flow warming the sounding but the easterly
surface flow and clouds not allowing us to warm up much. The sweet
spot will be after the warm front pushes through, surface winds will
go southerly and dew points jump into the upper 60s with temps in
the lower 60s inland and upper 70s along the coast. By that point,
we'll be competing with temps lowering a bit with sunset. There will
likely be a window after 18-21z behind the warm front where a few
cells may develop and/or develop along the line that will move
through. Low level shear of 30-40kts with bulk shear of 40-50kts,
along with low LCLs, may be sufficient to get some low topped
rotating showers/thunderstorms. The forcing overall is not strong
and the jet dynamics are strongest up north where instability will
be lowest. Overall, still very uncertain but will continue the
mention of thunderstorms this afternoon with the possibility of a
severe storm or two and potentially a weak tornado or two.
.SHORT TERM [Tuesday Through Wednesday]...
Tuesday morning in the mid/upper levels, the axis of a very deep
trough will be positioned from the Southern Plains through Mexico
with a long fetch of moist southwest flow extending from the
western Gulf through the mid-Atlantic states. At the surface, the
cold front will slow it's eastward movement as it becomes aligned
with the flow aloft. At 12z Tue, models show the front extending
southwestward across the central Florida Panhandle from a low over
central Georgia. Global models show an upper low closing off near
the TX/OK border north of Dallas Tuesday afternoon and deepen as
it slowly translates into southern Arkansas by late Wednesday.
The resulting divergent flow aloft and the presence of the
surface boundary and deep layer moisture will help to enhance
rainfall over our area. Models also hint of another wave
developing on the front over the northeast gulf and lifting it
inland over the Big Bend on Wednesday.
Heavy rainfall and the potential for flash flooding will be the
main concern and the current Flash Flood Watch generally along
and west of a line from near Albany, GA to Panama City, FL through
Tuesday may eventually have to be extended further in time and to
include zones further to our east. See the hydrology section
below for more details.
.LONG TERM [Wednesday Night Through Monday]...
The upper low over Arkansas Wednesday night is forecast to
continue to deepen as it lifts into the Ohio Valley Thursday night
before weakening into an open wave as it approaches New England.
At the surface, the cold front along with all the deep layer
moisture will get kicked out to our east. Rain should end from
west to east Wednesday night/Thursday with the passage of the cold
front. A much colder and drier airmass will filter into the region
Friday into the weekend. A dry cold front will bring a
reinforcement of cold, dry air late Sunday or Monday. No freezing
temperatures are expected at this time. The coldest temperatures
will be around 40 to the lower 40s across inland areas each night
from Thursday night through Sunday night. Max temps will mostly
be in the lower to mid 60s.
.MARINE...
Advisory conditions will gradually lower to exercise caution
levels across the waters today. However, winds and seas will
increase again, possibly up to advisory levels Tuesday through
Tuesday night. Widespread rains and some thunderstorms will
persist through most of the week as a slow moving cold front
pushes through.
.FIRE WEATHER...
A wetting rainfall will be moving in from the west this morning and
overspread all of SE AL, the central FL Panhandle and SW GA this
afternoon. The rain looks to continue through at least Wednesday,
possibly even longer. A few thunderstorms would be possible each
afternoon. Otherwise, Red Flag Conditions are not expected with
light winds and high RH values. Patchy fog is possible each night in
areas that receive rainfall.
.HYDROLOGY...
The exact location of the expected heaviest rainfall is still
hard to pin down. The highest rainfall totals are most likely to
be seen along and west of a line from Panama City, FL to Albany,
GA. Widespread totals of 3-6" in this area appear likely in this
area, with isolated totals of 6-9" possible. As this region has
had above normal rainfall values the past 2 weeks and
vegetation/land use change from Hurricane Michael will affect how
the soil handles these heavy rains, there is currently a flash
flood watch in effect today through Tuesday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 68 75 57 63 51 / 60 90 50 80 70
Panama City 66 72 53 61 48 / 80 100 50 80 60
Dothan 59 64 49 56 43 / 90 100 40 70 70
Albany 63 68 53 58 47 / 70 100 60 80 80
Valdosta 67 77 58 63 53 / 30 70 50 60 70
Cross City 69 81 62 69 61 / 20 50 40 40 60
Apalachicola 69 76 60 64 53 / 60 80 50 80 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Tuesday evening for Calhoun-Central
Walton-Coastal Bay-Holmes-Inland Bay-Jackson-North Walton-
South Walton-Washington.
GA...Flash Flood Watch through Tuesday evening for Baker-Calhoun-Clay-
Dougherty-Early-Lee-Miller-Quitman-Randolph-Seminole-
Terrell.
AL...Flash Flood Watch through Tuesday afternoon for Coffee-Dale-
Geneva-Henry-Houston.
GM...Small Craft Advisory until 4 PM EST this afternoon for Coastal
waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal waters from Mexico Beach to Okaloosa Walton County
Line FL out 20 NM-Waters from Apalachicola to Mexico Beach
FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
Walton County Line FL from 20 to 60 NM.
&&
NEAR TERM...LN
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Fieux
MARINE...Barry
FIRE WEATHER...LN
HYDROLOGY...BarryIn the hours before
Special weather statement, Nov 12, 12:33 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
133 PM EST MON NOV 12 2018
FLZ012-014-112-114-121930-
Coastal Bay FL-Inland Bay FL-Inland Gulf FL-Coastal Gulf FL-
133 PM EST MON NOV 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GULF AND
SOUTHEASTERN BAY COUNTIES UNTIL 230 PM EST/130 PM CST/...
At 126 PM EST/1226 PM CST/, Doppler radar was tracking a strong
thunderstorm 17 miles southwest of Mexico Beach, or 19 miles west of
Port St. Joe, moving northeast at 35 mph.
While these thunderstorms are over the open waters of the Gulf of
Mexico, they are moving toward the Florida Panhandle Coast. These
storms will approach coastal areas of Bay and Gulf Counties between
Tyndall Air Force Base and Cape San Blas. In addition to strong
gusty winds with these storms, there is the potential for isolated
tornadoes.
These storms will be near...
Tyndall Air Force Base by...105 pm CST
Mexico Beach by...115 pm CST
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, prompting the issuance of warnings from
the National Weather Service. If a warning is issued, be prepared to
take protective actions to shelter from these storms.
&&
A Tornado Watch remains in effect until 800 PM EST/700 PM CST/ for
the Panhandle of Florida.
LAT...LON 2976 8548 2988 8549 3007 8580 3032 8569
3014 8524 2973 8537
TIME...MOT...LOC 1826Z 218DEG 30KT 2978 8563
38-GODSEYThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 7:44 PM CST | Small Craft Advisory | TAE | 19 hr | |
| Nov 12, 8:19 AM CST | Special Marine Warning | TAE | 56 min | |
| Nov 12, 9:13 AM CST | Special Marine Warning | TAE | 62 min | |
| Nov 12, 10:11 AM CST | Special Marine Warning | TAE | 2 hr | |
| Nov 12, 10:14 AM CST | Special Marine Warning | TAE | 91 min | |
| Nov 12, 11:39 AM CST | Special Marine Warning | TAE | 81 min | |
| Nov 12, 12:15 PM CST | Special Marine Warning | TAE | 72 min | |
| Nov 12, 12:33 PM CST | Special Weather Statement | TAE | Bay | 57 min |
| Nov 12, 12:55 PM CST | Special Marine Warning | TAE | 48 min | |
| Nov 12, 12:57 PM CST | Special Marine Warning | TAE | 106 min | |
| Nov 12, 2:16 PM CST | Severe Thunderstorm Warning | TAE | Bay | 27 min |
| Nov 12, 3:12 PM CST | Special Marine Warning | TAE | 2 hr | |
| Nov 12, 3:37 PM CST | Special Weather Statement | TAE | Walton | 38 min |
| Nov 12, 4:19 PM CST | Special Weather Statement | TAE | Holmes, Walton | 41 min |
| Nov 12, 4:50 PM CST | Tornado Warning | TAE | Holmes, Jackson, Walton, Washington | 25 min |
| Nov 12, 5:15 PM CST | Special Marine Warning | TAE | 90 min | |
| Nov 12, 5:15 PM CST | Tornado Warning | TAE | Jackson | 16 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.